Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Increased appetite

downinmyheartddowninmyheart Posts: 497
edited 06/11/2012 - 8:19 AM in Chronic Pain
Good morning, all!

I am curious if any of you have experienced an increase in appetite while on opiods? I am trying to decipher if my new lust for food is physical, or in response to stress.

I am trying to lose weight and the last couple of weeks I have had an increase in appetite. Argh!

One Love,



  • I too have an increased appetite. I think it is a combination of meds and the stress of dealing with it all. Having back pain just screws your whole system up...
  • :) hi! i am opioids and nerve pain medication, Lyrica, and have gained over 20 pounds since i started taking them. my appetite seems to be enhanced and the weight just won't come off. i don't know which one to attribute this to. i have always thought it was the Lyrica as i have never had a weight problem on other opioids. it will be interesting to see what other people are contributing their weight gain to. Jenny :)
  • (my daughter and I love the old little lulu cartoons, and I am a lyrics buff, so I could not help it! :P )

    I read that Lyrica definately causes weight gain so I refuse to touch the stuff.
  • dilaurodilauro ConnecticutPosts: 9,874
    I've been on narcotic pain medications for over two years and can say that I have had any increased appetite. If anything, I had a smaller appetitive and would be prone to getting real sick to my stomach at least 3 or 4 times a month.

    Now, I was on Lyrica for about 3 months. And besides some very weired side effects I gained about 8 pounds.
    I am now on Neurontin and I've seen about another 5-6 pound weight gain.
    So, I gotta get a bit more disciplined to shed those extra pounds. I normally do that before the winter so that I can hibernate, but during the summer, no need for those extra pounds
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • Did you get with Lyrica?

    Regarding the weight thing, I am stressed, and quit smoking a month ago after 14 years, and am taking meds that might be cause for it. I want to pick it apart to see what is avoidable.
  • dilaurodilauro ConnecticutPosts: 9,874
    Downinmyheart (I will have to shorten that to DIMH, when I respond to you in the future, if you dont object)

    When I first started with Lyrica, I was on 75mg twice a day.
    No problem. That was upped to 75mg 3x day, still ok, but I did start to notice that I was more tired and at times I could just about fall asleep in the middle of a conversation or at the dinner table.

    When the dosage started around 300mg a day, I started to notice my knees, calves, ankles and toes were swollen. Now, my wife is a Multi-specialist (Respiratory Therapist, Registered Nurse and a Pulmonary Rehab Specialist) so she knew something was wrong, it was extra water intake, no congestive heart failure symptoms, etc. The next day the swelling increased, we called my doctor and his response was
    No Problem, it will go away. Well, I was ok with that, but my wife so no-way. I stopped and dropped back down to 75mg 2x day. In 2days I had zero swelling and when I dropped to 75mg 1x day, I was no longer tired. I then called my doctor and told them, I am off Lyrica.... And if he wanted an explanation, we would be glad to provide me.
    He understood and agreed.

    So thats it in a nut shell

    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • dilaurodilauro ConnecticutPosts: 9,874
    Hi Downinmyheart.
    I apologize for not sending the Spine-Health greeting below.
    I also apologize to so many other new members. I've been concentrating on handling problems/concerns/etc, still no excuse.

    For an introduction, Click on :

    Welcome To Spine-Health

    If you have any questions, feel free to contact (PM) any one of the Moderators here Priestess , Bruce , Paulgla, DiLauro

    The Spine-Health Web site offers so much more than these Member Forums.
    Check the various tabs at the top of the Spine-Health page and you will find so much that is offered here.

    Please feel free to contact me at rdilauro@gmail.com or send me a message
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • DIMH works, or Stephanie, or Steph or silly made up nonsense names. It is all the same. :)
  • dilaurodilauro ConnecticutPosts: 9,874
    Thanks I do like folks that have no problem in names.
    I appreciate it.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com

  • Pain medications have killed my appetite so far, weight loss has been neutral due to lack of true exercise.I need to find something quick once, the pain hurdle is coped with better.

    The one med that caused severe weight gain for me was Zyprexa, an anti-psychotic for manic episodes.I got 20lbs in a month!!!
  • That'll sure depress you. Geez! Hope you are off of that stuff.
  • I was on Lyrica for a couple of months and I had a TOTAL lack of concentration as well as very violent nightmares. I don't normally remember dreams, so it was very disturbing for me.

    I did not gain any weight on Lyrica OR Gabapentin, but when I was on Amitriptyline I eventually gained 35 pounds. When I switched to Gabapentin, it all came off in a couple of months.

    I can't say I had increased appetite with any of the opioids I've taken; if anything, my appetite seems to decrease.

  • I for one do have dreams that I remember pretty much everynight. I can only imagine what they would be like if amplified. I don't like to take pills of any kind out of fear that my body will need them to continue functioning. At times it is unavoidble I understand.

    I have been so hungry lately! (been taking Darvocet)
  • Hi everyone, I too have experienced weight gain on Gabapentin/neurontin. No nightmares, thanks!!! I find that I am dizzy often and if I have to take a second dose for that burning burning burning pain I can hardly function the next day. While I have blamed the weight gain on the medication I also hardly move really so I guess that is also a major contribution to my weight. Lets face it, how much has your pain changed your life style. I know my pain has changed mine completely. I am a hermit, so weight gain comes with that I guess.

    Best to all!
  • Hi DIMH -
    After a 14 year habit, I quit smoking a few years back (June 6, 2002 to be exact :) ) so first I must say congrats and kudos to you! Its hell, there really is no other way to describe it. I am still taking Wellbutrin (I had depression when I was a smoker too) and will likely take it for the rest of my life, I have learned to accept it.

    As for pain meds and weight gain, I recently tried amitriptyline and it helped me put on a few pounds. I just switched 10 days ago to Topomax and one side effect for some is weight loss, it kinda kills the appetite (and leaves a metallic taste in your mouth so everything tastes, well, kinda metallic). This was a deliberate choice of meds, i've put on 16 lbs in 6 months due to lack of ability to move around much with a re-herniated L5-S1, walking is painful much less anything else, plus I wanted to try a different nerve pain med as the side effects of the Amitriptyline were not worth the little relief I was getting. Good luck to you.

  • downinmyheart, how sweet and clever to post your "lulu" lyric. it put a big smile on my face! Jenny :)
  • Hi DIMH,
    I am taking percocet and i have noticed that my appetite is hugely increased. It is the worst right after the medicine starts to get into my system. I've gained some weight but not much as I try to ignore the increased appetite most of the time. I try to keep in mind that it is the meds making me hungry and not my stomach, so i really don't need the food. However, sometimes I give in. Hope all is well for you!

  • This must vary from person to person. Since my last surgery in May and now being on Lyrica, Cymbalta, Oxycodone, and Valium I have lost about 15lbs. Sometimes I have no appetite and make myself eat. I have been wanting to lose 10lbs but now have lost too much and look too skinny or drained.
This discussion has been closed.
Sign In or Register to comment.